Hail, Erath
- When
- March 19, 1:25 PM CST
- Where
- Erath County, Thurber
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.500, -98.420
A powerful and slow moving upper level low pressure system brought severe weather and flooding to North Texas on the 19th and into the overnight hours of the 20th. The event initially began as severe thunderstorms with hail up to the size of golf balls developed in the western portions of the CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A powerful and slow moving upper level low pressure system brought severe weather and flooding to North Texas on the 19th and into the overnight hours of the 20th. The event initially began as severe thunderstorms with hail up to the size of golf balls developed in the western portions of the CWA. Damaging winds and flooding became the main concern after midnight. Several locations across North Texas received over 6 inches of rain from this event. Significant flash flooding occurred in McLennan and Navarro Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 19, 11:21 AM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 1221 PM CDT MON MAR 19 2012 .AVIATION... ACTIVE WEATHER EXPECTED FOR THIS FORECAST PERIOD. LINE OF THUNDERSTORMS...AND ASSOCIATED OUTFLOW BOUNDARY...FROM NEAR BOWIE TO COMANCHE...WILL CONTINUE TO DRIFT EASTWARD THROUGH THE AFTERNOON HOURS. SIMPLE EXTRAPOLATION WILL PUT THIS LINE NEAR THE METROPLEX AIRPORTS BETWEEN 21-22Z. COOLER AIR BEHIND THE BOUNDARY ALREADY IN PLACE...AS GRAHAM HAS ALREADY FALLEN TO 55 DEGREES BEHIND THE BOUNDARY. EXPECT TO SEE MVFR CEILINGS THROUGH 21Z FOR MOST SITES...BEFORE WE GET THE LINE OF THUNDERSTORMS MOVING THROUGH THE AIRPORTS. AFTER THE INITIAL LINE OF STORMS...EXPECT A BRIEF LULL IN THE ACTION...UNTIL 04-06Z...WHEN THE NEXT LINE OF SHOWERS AND STORMS MOVE THROUGH. KEEPING A 3 TO 4 HOUR PERIOD POTENTIAL FOR LOCALIZED HEAVY RAINFALL DURING THE OVERNIGHT AND EARLY MORNING HOURS. 14 && .UPDATE... INITIAL LINE OF CONVECTIVE ACTIVITY CONTINUES TO SLOWLY MOVE EAST THIS MORNING AND IS MOVING INTO THE WESTERN COUNTIES NOW. RADAR DATA INDICATES AN OUTFLOW BOUNDARY HAS COME OFF OF THIS CONVECTION AND IS MOVING EASTWARD. IT WILL BE INTERESTING TO SEE HOW ADDITIONAL CONVECTIVE ACTIVITY EVOLVES AS THIS BOUNDARY MOVES INTO A MOIST UNSTABLE ENVIRONMENT. WATER VAPOR IMAGERY SHOWS A DECENT VORT MAX ROTATING AROUND THE BASE OF THE LARGE UPPER TROF WHICH SHOULD HELP INCREASE LARGE SCALE FORCING INTO THE EARLY AFTERNOON. 12Z FORT WORTH SOUNDING IS MODERATELY UNSTABLE AND WEAKLY CAPPED. WITH TEMPERATURES WARMING INTO THE MID/UPPER 70 BY AFTERNOON WITH SUBSTANTIAL BREAKS IN THE CLOUDS...SURFACE BASED INSTABILITY SHOULD INCREASE TO AROUND 3000J/KG. STEEP MID LEVEL LAPSE RATES WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO SEVERE THUNDERSTORMS THROUGH AFTERNOON. HIGH RESOLUTION GUIDANCE SUGGEST THAT LOW LEVEL WIND FIELDS WILL REMAIN SUFFICIENTLY BACKED INTO THIS EVENING CREATING A FAVORABLE PROFILE FOR AT LEAST SOME TORNADOES. THE GREATER THREAT WILL LIKELY BE FOR LARGE HAIL AND DAMAGING WINDS. CURRENT POP FORECAST WAS ADJUSTED BASED ON RADAR TRENDS BUT OVERALL CHANCES WILL REMAIN NEAR 100 PERCENT THROUGH TONIGHT. LOW LEVEL WINDS CONTINUE TO CRANK THIS MORNING WITH 55KT LLJ OVERHEAD AND AMPLE SUN TO MIX SOME OF THIS DOWN. WILL GO AHEAD AND ISSUE A WIND ADVISORY FOR ALL OF NORTH TEXAS THROUGH THIS EVENING. WINDS MAY DIMINISH BEHIND OUTFLOW ACROSS THE WESTERN COUNTIES BUT IF THIS FEATURE STALLS...WINDS WILL CONTINUE TO BE ABOVE CRITERIA. IT STILL APPEARS THAT VERY HEAVY RAINFALL WILL OCCUR OVER A GOOD PORTION OF NORTH TEXAS. CURRENT FLASH FLOOD WATCH IS IN GOOD SHAPE SO WILL MAKE NO CHANGES THERE. RAINFALL AMOUNTS OF 2 TO 5 INCHES WITH ISOLATED AMOUNTS IN EXCESS OF 6 INCHES POSSIBLE. DUNN && .PREV DISCUSSION... /ISSUED 411 AM CDT MON MAR 19 2012/ A COMPLICATED FORECAST TO SAY THE LEAST WITH SEVERE WEATHER AND FLASH FLOODING POSSIBLE OVER THE REGION FOR THE FIRST HALF OF THE WEEK. A DEEP WESTERN U.S UPPER TROUGH CENTERED ROUGHLY OVER EASTERN ARIZONA...WILL CONTINUE TO DEEPEN THROUGH TUESDAY WHILE IT TRANSLATES SLOWLY EASTWARD. THE CENTER OF THE UPPER LOW IS NOW PROGGED TO REACH THE WESTERN OR SOUTHWESTERN PORTIONS OF NORTH TEXAS BY WEDNESDAY AFTERNOON AND THEN LIFT NORTH OR NORTHWEST OF THE REGION ON THURSDAY. THIS TRACK IS CONSIDERABLY FARTHER SOUTH THAN PREVIOUS RUNS OF ALL MODELS AND THIS WILL HAVE DIRECT IMPACT ON PRECIPITATION TIMING AND RAINFALL AMOUNTS. FOR TODAY...WE EXPECT A SQUALL LINE OF STRONG TO SEVERE STORMS...CURRENTLY ACROSS WEST TEXAS...TO REACH THE WESTERN ZONES OF NORTH TEXAS AROUND SUNRISE. THE LINE SHOULD CONTINUE TO PROPAGATE EASTWARD ACROSS NORTH TEXAS THROUGH THE DAY AND INTO THE EVENING HOURS. THE LINE SHOULD SLOW DOWN OR STALL ACROSS THE CENTRAL OR EASTERN HALF OF NORTH TEXAS DURING THE LATE AFTERNOON OR EVENING HOURS DEPENDING ON THE STRENGTH OF THE COLD POOL BEHIND THE DAYTIME CONVECTION. THE ATMOSPHERE IS RIPE FOR SEVERE WEATHER TODAY WITH MODERATE INSTABILITY...LOW LEVEL SHEAR AND AMPLE DEEP LAYER MOISTURE. THE MOST LIKELY SEVERE WEATHER HAZARDS TODAY WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. SOME DISCRETE SUPERCELLS AHEAD OF THE MAIN SQUALL LINE ARE ALSO POSSIBLE WITH POTENTIAL FOR A FEW TORNADOES. THE FORECAST FOR TONIGHT WILL BE DEPENDENT ON THE PROPAGATION OF THE SQUALL LINE TODAY AND THE LOCATION OF AN EASTWARD MOVING COLD FRONT. THE MOST LIKELY SCENARIO FOR TONIGHT IS THAT THE COLD FRONT WILL REACH NEAR THE INTERSTATE 35 CORRIDOR AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF IT. SINCE THERE IS MUCH UNCERTAINTY ON WHERE THE FRONT WILL ACTUALLY END UP...WE WILL OPT TO KEEP CHANCE POPS IN THE WEST TONIGHT AND MUCH HIGHER POPS IN THE EAST. IT APPEARS THAT TRAINING OF STORMS TODAY AND TONIGHT WILL PRODUCE PERIODS OF HEAVY RAINFALL AND A GOOD CHANCE OF FLASH FLOODING. RAINFALL CHANCES WILL CONTINUE ON TUESDAY AS THE UPPER LOW MOVES ACROSS FAR WEST TEXAS. THE BEST RAIN CHANCES WILL BE ACROSS THE EASTERN SECTIONS OF NORTH TEXAS WHERE THE COLD FRONT IS EXPECTED TO BE. THE FRONT IS PROGGED TO MOVE THROUGH ALL OF NORTH TEXAS TUESDAY EVENING. HOWEVER...LARGE SCALE LIFT WILL REMAIN IN PLACE AND SOME ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE. FOR NOW...WE WILL LEAVE THE FLASH FLOOD WATCH IN EFFECT FROM TODAY THROUGH TUESDAY EVENING FOR THE EASTERN TWO THIRDS OF NORTH TEXAS... ALTHOUGH THE BEST POTENTIAL FOR HEAVY RAINFALL WILL BE THIS AFTERNOON THROUGH TUESDAY MORNING. TOTAL RAINFALL AMOUNTS FROM THIS EVENT WILL AVERAGE 1 TO 3 INCHES ACROSS THE WESTERN HALF OF THE REGION AND 3 TO 6 INCHES ACROSS THE EAST. WE WILL KEEP SOME LOW POPS IN THE FORECAST WEDNESDAY AS THE UPPER LOW MEANDERS NORTHWARD ACROSS TEXAS. PRECIPITATION SHOULD END ACROSS THE REGION WEDNESDAY NIGHT...BUT SOME WRAP AROUND CLOUDS ARE LIKELY. THE SUN WILL RETURN TO THE REGION THURSDAY AS THE UPPER LOW LIFTS TO THE CENTRAL PLAINS AND A RIDGE OF HIGH PRESSURE BUILDS IN FROM THE WEST. THE REMAINDER OF THE WEEK THROUGH THE WEEKEND SHOULD BE RAIN-FREE AND MILD WITH HIGHS IN THE 70S AND LOWS IN THE 40S AND 50S. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 81 57 70 51 62 / 90 100 70 30 30 WACO, TX 80 55 68 50 64 / 80 100 80 40 20 PARIS, TX 77 57 64 52 66 / 90 100 100 40 30 DENTON, TX 80 56 69 49 63 / 100 90 70 30 30 MCKINNEY, TX 79 52 66 48 64 / 100 100 70 30 30 DALLAS, TX 80 54 67 52 63 / 90 100 70 30 30 TERRELL, TX 79 54 66 50 65 / 80 100 80 40 30 CORSICANA, TX 80 54 68 51 65 / 70 100 80 40 20 TEMPLE, TX 79 55 68 48 66 / 70 100 70 40 20 MINERAL WELLS, TX 77 51 69 48 60 / 90 80 50 30 20 && .FWD WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR TXZ092>095-103>107- 118>123-133>135-144>148-156>162-174-175. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ091>095-100>107- 115>123-129>135-141>148-156>162-174-175. && 14/91
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 511 AM CDT MON MAR 19 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201015- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 511 AM CDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF NORTH TEXAS TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH TEXAS TODAY AND TONIGHT. SOME STORMS COULD BECOME SEVERE WITH DAMAGING DOWNBURST WINDS AND LARGE HAIL. A FEW TORNADOES ARE ALSO POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT...THERE WILL BE A POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING...ESPECIALLY THIS AFTERNOON AND TONIGHT. THEREFORE... A FLASH FLOOD WATCH IS EFFECT ACROSS THE EASTERN TWO THIRDS OF NORTH TEXAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES WILL CONTINUE ACROSS ALL OF NORTH TEXAS TUESDAY AND TUESDAY NIGHT. SOME STORMS MAY CONTAIN HEAVY RAINFALL...ESPECIALLY ACROSS THE EASTERN TWO THIRDS OF NORTH TEXAS. THEREFORE...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT TUESDAY AND TUESDAY EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTH TEXAS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY WEST OF THE INTERSTATE 35 CORRIDOR LATE THIS MORNING THROUGH THIS AFTERNOON AND ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR THIS AFTERNOON AND THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
119 PM CDT MON MAR 19 2012
TXZ100-191845-
YOUNG TX-
119 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
YOUNG COUNTY
AT 120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF GRAHAM...MOVING NORTHEAST AT 45
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND OLNEY.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3339 9879 3341 9842 3304 9842 3300 9863
3307 9889
TIME...MOT...LOC 1820Z 206DEG 39KT 3319 9866
82/JLDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
146 PM CDT MON MAR 19 2012
TXZ129-141-191915-
EASTLAND TX-COMANCHE TX-
146 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN COMANCHE COUNTY
CENTRAL EASTLAND COUNTY
AT 146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTH OF CISCO...MOVING NORTHEAST AT 35
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GORMAN.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3244 9865 3227 9854 3226 9855 3222 9852
3215 9848 3194 9884 3208 9893 3232 9903
TIME...MOT...LOC 1846Z 244DEG 31KT 3213 9886
82/JLDThe Dyess AFB radar (KDYX), 78 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
11 hail, 9 flood, 6 flash flood, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Nickel sized hail covered the ground.
Dime to golfball sized hail fell in Boonsville.
Nickel sized hail covered the ground.
An oil tanker was struck by lightning and caught on fire.
Very heavy rainfall led to flash flooding across the city of Dallas. Eight major roads had to be closed due to high water and there was significant flooding on residential streets. There was significant flash flooding around White Rock Creek, and one high water rescue was conducted by helicopter when a homeless person was stranded in a tree with rushing water below him.
Penny sized hail fell at the Richland Mall in West Waco.
Several county roads were closed due to overflowing creeks and high water across Coryell County after heavy rains impacted the area.
Water was rushing over Highway 78 north of Bailey, and high water was flooding Highway 56 near Windom due to heavy rainfall. Bois D Arc Creek exceeded its banks and closed Farm-to-Market Roads 1396 and 100 due to high water from the creek.
Mandatory evacuations were ordered for residents in a mobile home park along Nolan Creek in Killeen. The intersection of Highway 36 and Aycock Road in White Hall was closed due to high water.
Residual flooding continued and many roads remained closed through the morning hours. The most significant flooding remained along several roads that crossed the Bois D Arc Creek.
Large trees were uprooted near the intersection of County Road 1256 and Highway 19.
Many cars were stranded at the intersection of Hewitt Drive and Chapel Road near Woodway. Many streets were also closed near this location. Additional roads were closed throughout the cities of Waco and Robinson, and one high water rescue was conducted in Waco at the intersection of North 27th Street and Colonial Avenue. Interstate 35 was closed for several hours near the Hillcrest Baptist Medical Center. A few cars were swept away at the intersection of 23rd Street and Franklin Avenue.
Residual flooding continued and many roads remained closed through the late morning hours. This was well after the heavy rain had ended.
Twenty-three roads were closed overnight in the county, with most closures in the northeastern portions of the county.
Large tree limbs were blown down and blocked the intersection of Farm-to-Market Road 1600 and County Road 218.
A large tree was blocking Farm-to-Market Road 908 south of Rockdale.
Multiple trees were blown down in the town of Eloise.
Multiple trees were blown over about 6 miles west of Hearne. Trees were blown over across several county roads and Farm-to-Market 2095.
County Road 2005 was closed due to high water and both northbound lanes of Interstate 45 at mile marker 231 were shut down due to flooding. Storm total rainfall within the county exceeded 6 inches. Multiple roads were reported to be washed out and there was also damage to culverts and bridges. As many as 80 roads were suspected to have been damaged or washed out. The county judge issued a disaster declaration for the county due to the flooding.
Residual flooding continued across the county for several hours after the heavy rain had ended. The Robinson Flat Recreational Vehicle Community was evacuated due to rising waters.
Residual flooding continued and many roads remained closed until the morning hours. This was well after the heavy rain had ended.
Many roads throughout the county remained impassable after the heavy rain ended. Residential and access roads were impacted the most.
Residual flooding continued and many roads remained closed until the morning hours. This was well after the heavy rain had ended.
Many roads across the county were closed overnight due to high water.
Heavy rain left residual flooding that closed the intersection of Farm-to-Market 1255 and County Road 1652. Farm-to-Market 1255 was also closed at the intersection with Highway 110.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368583, 368584, 368585, 368587, 368586, 368588, 368589, 370294, 370291, 370292, 370293, 370886, 370299, 370894, 370899, 370906, 373726, 370301, 370918, 373725, 371767, 370302, 370303, 370305, 370306, 370940, 371755, 373750, 371769, 372631, 371766, 371751.